Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jan 28, 2008, 7:33 AM MST for Gila County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 28, 2008, 7:33 AM MST (14:33 UTC)
- Expired
- Jan 28, 2008, 1:30 PM MST
- In force
- 6 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 14:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 8:00 AM MST | FLASH FLOOD | 4 S Punkin Center, AZ | SMALL STREAM THAT FEEDS INTO TONTO CREEK WASHED OUT A PORTION OF FR723. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 387 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 281442
FFWPSR
AZC007-282030-
/O.NEW.KPSR.FF.W.0007.080128T1433Z-080128T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
733 AM MST MON JAN 28 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN GILA COUNTY IN EAST CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...ROOSEVELT...GLOBE...
TONTO CREEK NORTH OF ROOSEVELT...SAN CARLOS
* UNTIL 130 PM MST
* AT 731 AM MST...STREAM GAGES ACROSS SOUTHERN GILA COUNTY REPORTED
SIGNIFICANT FLOW OVER MANY STREAMS...AND CREEKS...NEAR OR ABOVE
FLOOD STAGES IN PLACES. A STREAM GAGE ON TONTO CREEK NEAR PUNKIN
CENTER REPORTED A STAGE OF 15.98 FEET AT 715 AM...WITH THE FLOOD
STAGE AT 16 FEET. LAW ENFORCEMENT REPORTED NUMEROUS EVACUATIONS
...INCLUDING FROM RV AND TRAILER PARKS...ALONG TONTO CREEK. THE
FLOODING IS A RESULT OF THE VERY HEAVY RAIN THAT OCCURRED OVER
GILA COUNTY LAST NIGHT.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
CENTER
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3339 11042 3324 11043 3309 11069 3324 11095
3367 11114 3362 11123 3370 11133 3398 11143
3392 11130 3380 11117 3376 11099 3365 11092
3369 11083 3365 11078 3371 11073 3343 11023
TIME...MOT...LOC 1433Z 180DEG 0KT 3360 11105
$$
CJBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 28, 6:20 AM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 28, 6:20 AM MST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 620 AM MST MON JAN 28 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A STRONG LOW PRESSURE AREA MOVING EAST ACROSS THE WESTERN UNITED STATES WILL CONTINUE A CHANCE OF SHOWERS OVER SOUTH-CENTRAL ARIZONA TODAY WITH THE SNOW LEVEL ABOVE 55 HUNDRED OR 6 THOUSAND FEET. WEAK HIGH PRESSURE ALOFT WILL BRING DRIER WEATHER BY TUESDAY. ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL BRING A SLIGHT CHANCE OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT FOLLOWED BY DRY WEATHER THURSDAY INTO THE WEEKEND. YET ANOTHER PACIFIC LOW NORTH PACIFIC LOW PRESSURE SYSTEM MAY BRING AN ADDITIONAL CHANCE OF SHOWERS BY SUNDAY. COOLER THAN AVERAGE TEMPERATURES FOR LATE JANUARY AND EARLY FEBRUARY ARE EXPECTED THIS WEEK. && .SHORT TERM... TODAY THROUGH WEDNESDAY... IT HAS BEEN A BUSY OVERNIGHT DEALING WITH FLASH FLOOD WARNINGS AND AN URBAN AND SMALL STREAM FLOOD ADVISORY. THE SHOWERS OVER SOUTH-CENTRAL ARIZONA HAVE BEEN DECREASING VERY EARLY THIS MORNING...BUT AS OF 4 AM MST...THERE WERE STILL SOME BANDS OF SHOWERS FROM SOUTHWEST TO NORTHEAST MOVING ACROSS THE AREA...THE MOST SIGNIFICANT OF WHICH EXTENDED ACROSS THE GREATER PHOENIX AREA NORTHEAST ACROSS NORTHEAST MARICOPA COUNTY TO WESTERN GILA COUNTY. GAGES WERE STILL INDICATING NEAR FLOOD STAGE ON AGUA FRIA RIVER AT ROCK SPRINGS AND ON THE CAVE CREEK AT SPUR CROSS BUT SLOWLY BEGINNING TO COME DOWN. RECEIVED AN ISOLATED REPORT OF FOG WITH VISIBILITY DOWN TO NEAR ONE QUARTER OF A MILE AT THE YUMA PROVING GROUND NORTHEAST OF YUMA THIS MORNING. WITH THE AIRMASS AS SATURATED AS IT IS...WILL HAVE TO WATCH FOR PATCHY FOG DEVELOPING THIS MORNING...BUT EXPECT IT WILL BE OF MINIMAL COVERAGE. THE LOW PRESSURE IMPULSE RESPONSIBLE FOR THE SHOWERS OVER SOUTH-CENTRAL ARIZONA WILL MOVE EAST WITH DECREASING SHOWERS EXPECTED THIS MORNING. HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL BRING SOME INCREASE IN SHOWERS TO SOUTH-CENTRAL ARIZONA MAINLY NORTH AND EAST OF PHOENIX THIS AFTERNOON INTO THIS EVENING...BUT NOT NEARLY AS MUCH RAIN IS EXPECTED AS OCCURRED YESTERDAY AFTERNOON AND EVENING. AS THIS LOW PRESSURE SYSTEM APPROACHES AND MOVES THROUGH THE AREA... GUSTY WINDS ARE EXPECTED TO INCREASE TODAY WITH STRONG GUSTY WINDS IN SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA AND BREEZY ELSEWHERE TODAY. PLAN ON ISSUING A WIND ADVISORY SHORTLY FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA FOR LATE THIS MORNING AND THIS AFTERNOON INTO THIS EVENING. THE LOW PRESSURE SYSTEM WILL MOVE EAST OF OUR AREA WITH THE CHANCE OF SHOWERS IN SOUTH-CENTRAL ARIZONA ENDING BY LATE TONIGHT FOLLOWED BY MOSTLY SUNNY SKIES BUT COOL WEATHER ACROSS THE ENTIRE AREA TUESDAY. ANOTHER LOW PRESSURE SYSTEM FROM THE GULF OF ALASKA WILL BRUSH SOUTH-CENTRAL ARIZONA WITH A SLIGHT CHANCE OF SHOWERS THERE WEDNESDAY WITH THE SNOW LEVEL NEAR 4 THOUSAND FEET. && .LONG TERM... WEDNESDAY NIGHT THROUGH SUNDAY... LOW PRESSURE TROF IS FORECAST TO DIVE SOUTHEAST AND ACROSS MAINLY SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT...AND IT WILL BRING AT LEAST A SLIGHT CHANCE FOR SHOWERS TO THE AREA FROM PHOENIX EASTWARD. IT SHOULD MOVE THRU QUICKLY...WITH DRIER NORTHWEST FLOW AND HIGHER HEIGHTS SET TO FOLLOW THURSDAY. LONG WAVE PATTERN HAS A GENERAL ...BROAD TROFFING OVER THE WESTERN UNITED STATES...AND THIS LEAVES OUR AREA SUSCEPTIBLE TO PASSING AND DEEPENING SHORT WAVES MOVING THRU THE LONG WAVE TROF. DRY WEATHER IS FORECAST THURSDAY THROUGH SATURDAY...BUT THIS IS NOT A WARM PATTERN SO MAX TEMPS WILL NOT CHANGE MUCH AND SHOULD STAY BELOW SEASONAL NORMALS. ANOTHER POTENTIALLY COLDER TROF IS FORECAST TO MOVE INTO ARIZONA ON SUPER BOWL SUNDAY. MEX POPS ATTM ARE RATHER LOW...UNDER 30 PERCENT...BUT BOTH EUROPEAN AND GFS ARE FORECASTING A WEEKEND TROF...AND RECENT SPAGHETTI ENSEMBLES SHOW REMARKABLE CONSISTENCY AMONG THE VARIOUS MEMBERS ACROSS THE ERN PACIFIC AND WESTERN UNITED STATES. THIS SUGGESTS THAT WE MAY WELL HAVE ANOTHER WEATHER MAKER ON OUR HANDS FOR THE UPCOMING WEEKEND. HAVE ADDED SLIGHT CHANCE POPS TO THE FORECAST FOR SUNDAY...AND DROPPED HIGH TEMPS A FEW DEGREES FROM SATURDAY. && .AVIATION... JANUARY 28 1300 UTC (JANUARY 28 0600 MST) FOR KPHX/KIWA AND VALLEY AIRFIELDS...SCATTERED LIGHT RAIN WITH CEILINGS AROUND 3500 FEET AGL THROUGH 15Z. AFTER 15Z AND CONTINUING THROUGH 23Z...THE CHANCE FOR RAIN WILL RAPIDLY DIMINISH...WITH CEILINGS LIFTING TO BETWEEN 5000 AND 6000 FEET AGL. FOR KYUM...KIPL AND KBLH...CLEARING SKIES WITH FEW CLOUDS AROUND 6000 FEET AGL. WEST TO SOUTHWEST WINDS INCREASE INTO 15-25KT RANGE...WITH FREQUENT GUSTS UP TO 35KT BY 20Z...PERSISTING THROUGH 23Z. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX SHORT TERM...ELLIS LONG TERM...CB AVIATION...MEYERS
Hazardous weather outlook, Jan 28, 7:13 AM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 713 AM MST MON JAN 28 2008 AZZ022>024-028-291415- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 713 AM MST MON JAN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT MODERATE AND HEAVY RAIN HAS COME TO AN END ACROSS SOUTH-CENTRAL ARIZONA. HOWEVER...RUN-OFF FROM HEAVY RAINFALL SUNDAY WILL CONTINUE TO BE AN ISSUE THROUGH TODAY. WASHES AND CREEKS WILL CONTINUE TO RUN ACROSS NORTHERN MARICOPA COUNTY. FOR SPECIFIC DETAILS...PLEASE CONSULT SHORT-TERM FLOOD WARNING PRODUCTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-CAZ030>033-291415- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 713 AM MST MON JAN 28 2008 /613 AM PST MON JAN 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME WEST- CENTRAL ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM WILL SWING ACROSS SOUTHERN CALIFORNIA AND INTO ARIZONA TODAY. THIS WILL RESULT IN STRONG WINDS DEVELOPING ACROSS THAT AREA. SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH CAN BE EXPECTED WITH GUSTS OF 40 TO 50 MPH. WINDS WILL BEGIN TO SUBSIDE LATER THIS EVENING AS THE STORM SYSTEM MOVES INTO THE CENTRAL UNITED STATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO WEATHER HAZARDS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ
In the hours before
Local storm report, Jan 28, 7:27 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
727 AM MST MON JAN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 5 N PUNKIN CENTER 33.92N 111.33W
01/28/2008 GILA AZ LAW ENFORCEMENT
GILA COUNTY SHERIFFS OFFICE REPORTS NUMEROUS EVACUATIONS
HAVE TAKEN PLACE AT RV AND TRAILER PARKS ALONG THE TONTO
CREEK. ROUGH ESTIMATION OF 50 TO 75 PEOPLE EVACUATED.
SHELTER HAS BEEN SET UP IN TONTO BASIN.
&&
INIGUEZThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 7:23 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jan 27, 8:40 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jan 28, 1:18 AM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Jan 28, 2:40 AM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Jan 28, 6:44 AM MST | Wind Advisory | PSR | 13 hr | |
| Jan 28, 10:11 AM MST | River Flood Warning | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.